Wyoming, 2019

Winter Storm and High Wind in Wyoming, February 12 to 15, 2019

February 12 to 15, 2019 · NWS RIW · 11 events in 10 counties and zones

A couple of Pacific fronts moved through western Wyoming and brought heavy snow to many locations. The heaviest snow fell in the Tetons where totals of over two feet were common.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A couple of Pacific fronts moved through western Wyoming and brought heavy snow to many locations. The heaviest snow fell in the Tetons where totals of over two feet were common. The highest amount was 44 inches at the Jackson Hole Ski Resort. Many areas in the Jackson Valley received over a foot of snow. Amounts of over two feet of new snow also occurred in the Salt and Wyoming Range and Yellowstone Park. At Bondurant, 26 inches of new snow fell. The heavy snow led to numerous avalanches that shut down many roads for a time. Meanwhile, high winds occurred across portions of Park, Natrona and Fremont Counties. A mountain wave developed near Clark in Park County and a maximum wind gust of 114 mph was measured. Hurricane force wind gusts occurred in the Green Mountains. Winds gusts over 60 mph occurred in the vicinity of Casper. These high winds over the Wind River Range resulted in the closure of South Pass for a time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 12, 2:41 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 12, 2:41 AM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
241 AM MST Tue Feb 12 2019

.SHORT TERM...Today through Thursday night

Shortwave ridging will build over the region today, as another
Pacific storm remains off the coast of the PACNW. Periods of light
snow will remain possible over NW portions today and Wednesday, as
the northern branch of the jet brings increasing amounts of moisture
over the area. Strong winds are expected again early this morning
near Clark, as a stronger jet streak begins to move over the area.
These winds will decrease slightly this afternoon, before increasing
again by sunset. Strong winds will then continue through the
overnight hours, before subsiding again after sunrise Wednesday
morning. High winds will also be possible near Cody.

The Pacific storm will finally move onshore tonight, with the next
wave of snow reaching the far west by Wednesday morning. The Sub-
Tropical Jet (STJ) and southern branch of the Polar Front Jet (PFJ)
will reach as far north as central CA and the Four Corners area
Wednesday, which will aid in increasing the moisture over the
region. Precipitable water (PW) values are progged to be 150 to 175%
of normal. This round of snow Wednesday into Thursday has the
potential to be another heavy snow maker, similar (or worse) to what
occurred over Jackson and the Tetons Monday of last week. The
abnormally high PW's also occurred during that heavy snow event.
Snowfall amounts of 1 to 2 feet will be possible by Thursday morning.

Apart from the aforementioned strong winds near Clark and Cody
Wednesday, strong winds will also be possible on the south side of
Casper and in the Red Canyon/South Pass area starting tonight. These
winds will be locally strong tonight, but could become more
widespread across southern Fremont and Natrona counties during the
day Wednesday. Confidence increases in these widespread winds by
late Wednesday afternoon and will continue through the overnight
hours. A cold front will progress southward from MT early Thursday
morning, which will aid in diminishing the winds by 12Z Thursday.

Snow over the far west will subside to flurries by midday Thursday,
before the next round begins to arrive by late Thursday afternoon.
Another Pacific storm will move onshore over CA during the day
Thursday, filling and weakening as it does so. The shortwave trough
from this system will reach the far west by 06Z Friday. PW's will
increase to 200% of normal, as this system moves over the area. Once
again, an 8 to 12-hr period of heavy snow looks possible over
western portions Thursday night.

.LONG TERM...Friday through Monday night

Snow is to occur in the west on Friday into Friday night with
some light snow over the south. Areas east of the divide will see
a chance of snow as the weather system and cold front moves
through the area Friday afternoon and evening. A cold trough sets
up over the western U.S. Saturday through Monday. Colder
temperatures for all areas all three days with very cold low
temps. As far as snowfall, most of the mountains will see fluffy
snow at times Saturday and Sunday with a lesser chance on Monday
at this point. The lower elevations could see some fluffy light
snow at times Saturday and Sunday with light accumulations. Hard
to pinpoint weather disturbances in the flow this far out and can
refine forecast once this cold trough sets up late in the week.
Most places dry out Monday night with very cold low temps.

&&

.AVIATION...For the 12Z TAFS through 12Z Wednesday

West of the Continental Divide (KJAC, KRKS, KPNA, KBPI)

Areas of MVFR light snow and ceilings with frequent mountain
obscurations will continue vicinity and north of a KJAC-KDUB line
until around 13z.   There will be a lull in snowfall then until
around 00z Wednesday, but some lower ceilings will continue to
occasionally obscure mountains across NW Wyoming.  MVFR/IFR snow
will increase and become widespread across the western mountains and
far west between 06z-12z Wednesday.  Strengthening mountain top
winds will also result in areas of LLWS developing overnight Tuesday
night.

East of the Continental Divide (KCPR, KCOD, KRIW, KWRL, KLND)

Surface southwest wind at 20-35 knots with gusts to 40-45 knots will
continue from South Pass to vicinity KCPR and southward through the
period resulting in areas of BLSN partially obscuring terrain.

Strong west winds will also develop along the Cody Foothills around
dawn Tuesday with gusts over 50 knots possible.  There may be a lull
in these winds Tuesday afternoon, and a re-intensification Tuesday
evening.  Areas of LLWS will also occur through the period along the
east slopes of the Divide, vicinity KCOD-KDUB-KLND.

Otherwise, VFR conditions will prevail through the period with
variable mid and high clouds.

&&

.FIRE WEATHER...

Gusty winds will continue over the mountains and over much of the
area east of the Divide. Strong winds will continue north of Cody
today and tonight. Strong winds will develop tonight over South
Pass/Red Canyon. These conditions will repeat Wednesday, with the
strong winds occurring from South Pass to Natrona County late
Wednesday afternoon into the overnight hours. Moderate to heavy
snow will return to the far west Wednesday morning and also continue
through the overnight hours.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Watch from this evening through late Wednesday night
for WYZ019-020.

Winter Storm Watch from Wednesday morning through Thursday
morning for WYZ001-002-012>014-023>025.

Winter Weather Advisory until 7 AM MST this morning for WYZ001-
012-013-023-024.

High Wind Warning from 5 AM early this morning to 9 AM MST
Wednesday for WYZ003.

&&

SHORT TERM...LaVoie
LONG TERM...AR
AVIATION...Meunier
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 12, 2:42 AM MST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
242 AM MST Tue Feb 12 2019

WYZ001>020-022>030-131200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
242 AM MST Tue Feb 12 2019

...High Wind Warning for the Cody Foothills from 5 AM Tuesday
through Wednesday Morning...

...Winter Weather Advisories in effect for portions of western
Wyoming until 7 AM Tuesday...

...High Wind Watch for the Green Mountains and Natrona County from
6 PM tonight through Thursday morning...

...Winter Storm Watch for western Wyoming from 6 AM Wednesday
through Thursday morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Strong winds will occur near Clark today and tonight. Light snow
will occur over Yellowstone through the day. Light to moderate
snow will spread over northwest Wyoming late tonight. Strong winds
will develop over South Pass and the south side of Casper tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday and Wednesday night...Snow will continue over the far
west. Heavy snow expected by the afternoon, continuing through the
overnight hours. Strong winds will continue over South Pass and
the south side of Casper, becoming widespread over Natrona and
southern Fremont counties Wednesday night.

Thursday...Heavy snow will taper off Thursday morning, with light
snow in the afternoon. Moderate to heavy snow will return Thursday
night. Light snow will occur over portions east of the Divide and
southern portions late Thursday night.

Friday...Snow likely in the western mountains and western valleys.
A slight chance of snow elsewhere.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report snowfall amounts. Thank you.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
February 12, 4:46 AM MST to February 13, 7:30 AM MST
Where
Cody Foothills forecast zone
Measured
99 kt (114 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Strong winds occurred in the Cody Foothills. A mountain wave developed to the west of Clark on the night of February 12th. There were several wind gusts past 100 mph including a maximum gust of 114 mph. Strong winds moved into the west side of Cody as well where a wind gust of 59 mph was recorded.

High Wind, Green Mountains & Rattlesnake Range

When
February 12, 9:55 AM MST to February 14, 5:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Strong winds occurred in portions of the Green Mountains. The strongest winds were at the highest elevations where wind gusts of 89 and 74 mph were recorded at the Fales Rock and Camp Creek RAWS sites, respectively. At Beaver Rim along Highway 28, a maximum wind gust of 76 mph was recorded.

High Wind, Natrona County Lower Elevations

When
February 12, 5:30 PM MST to February 13, 9:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High winds occurred along the south of side of Casper. Along Wyoming Boulevard, there were many wind gusts past 58 mph including a maximum gust of 67 mph.

Winter Storm, Teton & Gros Ventre Mountains

When
February 13, 3:00 AM MST to February 15, 8:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Trained Spotter
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Heavy snow fell in the Tetons. The highest amount was 44 inches at the Jackson Hole Ski Resort. New snow amounts over two feet were common. The heavy snow caused numerous avalanches that shut down many roads for a time.

Winter Storm, Absaroka Mountains

When
February 13, 6:00 AM MST to February 15, 7:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Absarokas. The highest amount was 17 inches at the Evening Star SNOTEL site.

Winter Storm, Jackson Hole

When
February 13, 6:00 AM MST to February 15, 6:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Trained Spotter
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Heavy snow fell through much of the Jackson Valley. Amounts ranged from 6 to 12 inches around Jackson to around two feet in northern portions of the valley and near Teton Village.

Winter Storm, Yellowstone National Park

When
February 13, 9:00 AM MST to February 15, 12:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Much of Yellowstone Park received anywhere from 15 to 30 inches of new snow.

Winter Storm, Upper Green River Basin Foothills

When
February 13, 11:00 AM MST to February 15, 9:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
Trained Spotter
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the Foothills. The heaviest amount was at Bondurant where 26.5 inches of new snow fell. Amounts fell rapidly further south with around four inches near Pinedale.

Winter Storm, Salt River & Wyoming Ranges

When
February 13, 12:00 PM MST to February 15, 8:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
Trained Spotter
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell in much of the Star Valley. Amounts ranged from around six inches in Afton to over a foot in the Foothills and closer to Alpine.

Winter Storm, Salt River & Wyoming Ranges

When
February 13, 12:00 PM MST to February 15, 8:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Heavy snow fell through much of the Salt and Wyoming Range. New snowfall amounts over 15 inches were widespread. The maximum amount was 32 inches at Commissary Ridge.

Winter Storm, Wind River Mountains West

When
February 13, 12:00 PM MST to February 15, 6:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Heavy snow fell in portions of the western Wind River Range, with Kendall Ranger Station receiving 17 inches of snow. The snow combined with high winds to close South Pass for a time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808230, 808231, 808233, 808215, 808214, 808216, 808213, 808226, 808218, 808219, 808223.